A Formally Verified Generic Branching Algorithm for Global Optimization

  • Anthony Narkawicz
  • César Muñoz
Part of the Lecture Notes in Computer Science book series (LNCS, volume 8164)


This paper presents a formalization in higher-order logic of a generic algorithm that is used in automated strategies for solving global optimization problems. It is a generalization of numerical branch and bound algorithms that compute the minimum of a function on a given domain by recursively dividing the domain and computing estimates for the range of the function on each sub-domain. The correctness statement of the algorithm has been proved in the Prototype Verification System (PVS) theorem prover. This algorithm can be instantiated with specific functions for performing particular global optimization methods. The correctness of the instantiated algorithms is guaranteed by simple properties that need to be verified on the specific input functions. The use of the generic algorithm is illustrated with an instantiation that yields an automated strategy in PVS for estimating the maximum and minimum values of real-valued functions.


Global Optimization Interval Arithmetic Recursive Call Global Optimization Problem Bernstein Polynomial 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Carlier, M., Dubois, C., Gotlieb, A.: A certified constraint solver over finite domains. In: Giannakopoulou, D., Méry, D. (eds.) FM 2012. LNCS, vol. 7436, pp. 116–131. Springer, Heidelberg (2012)CrossRefGoogle Scholar
  2. 2.
    Crespo, L.G., Muñoz, C.A., Narkawicz, A.J., Kenny, S.P., Giesy, D.P.: Uncertainty analysis via failure domain characterization: Polynomial requirement functions. In: Proceedings of European Safety and Reliability Conference, Troyes, France (September 2011)Google Scholar
  3. 3.
    Daumas, M., Lester, D., Muñoz, C.: Verified real number calculations: A library for interval arithmetic. IEEE Transactions on Computers 58(2), 1–12 (2009)CrossRefGoogle Scholar
  4. 4.
    Harrison, J.: Metatheory and reflection in theorem proving: A survey and critique. Technical Report CRC-053, SRI Cambridge, Millers Yard, Cambridge, UK (1995),
  5. 5.
    Lorentz, G.G.: Bernstein Polynomials, 2nd edn. Chelsea Publishing Company, New York (1986)zbMATHGoogle Scholar
  6. 6.
    Melquiond, G.: Proving bounds on real-valued functions with computations. In: Armando, A., Baumgartner, P., Dowek, G. (eds.) IJCAR 2008. LNCS (LNAI), vol. 5195, pp. 2–17. Springer, Heidelberg (2008)CrossRefGoogle Scholar
  7. 7.
    Moa, B.: Interval Methods for Global Optimization. PhD thesis, University of Victoria (2007)Google Scholar
  8. 8.
    Moore, R.E., Kearfott, R.B., Cloud, M.J.: Introduction to Interval Analysis. Cambridge University Press (2009)Google Scholar
  9. 9.
    Muñoz, C., Carreño, V., Dowek, G., Butler, R.: Formal verification of conflict detection algorithms. International Journal on Software Tools for Technology Transfer 4(3), 371–380 (2003)CrossRefGoogle Scholar
  10. 10.
    Muñoz, C., Narkawicz, A.: Formalization of a Representation of Bernstein Polynomials and Applications to Global Optimization. Journal of Automated Reasoning 51(2), 151–196 (2013),, doi:10.1007/s10817-012-9256-3CrossRefGoogle Scholar
  11. 11.
    Neumaier, A.: Complete search in continuous global optimization and constraint satisfaction. Acta Numerica 13, 271–369Google Scholar
  12. 12.
    Owre, S., Rushby, J., Shankar, N.: PVS: A prototype verification system. In: Kapur, D. (ed.) CADE 1992. LNCS, vol. 607, pp. 748–752. Springer, Heidelberg (1992)Google Scholar
  13. 13.
    Ray, S., Nataraj, P.S.: An efficient algorithm for range computation of polynomials using the Bernstein form. Journal of Global Optimization 45, 403–426 (2009)CrossRefzbMATHMathSciNetGoogle Scholar
  14. 14.
    Solovyev, A., Hales, T.C.: Formal verification of nonlinear inequalities with Taylor interval approximations. In: Brat, G., Rungta, N., Venet, A. (eds.) NFM 2013. LNCS, vol. 7871, pp. 383–397. Springer, Heidelberg (2013)CrossRefGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2014

Authors and Affiliations

  • Anthony Narkawicz
    • 1
  • César Muñoz
    • 1
  1. 1.NASA Langley Research CenterHamptonUSA

Personalised recommendations